Reduced dosage - feeling rubbish again

Hi I'm feeling like I'm back to square one! Been on Levo since January, started on 50mcg then was quickly increased to 100mcg as my symptoms came back.

My last bloods came back as T4 15.5 (9.0-24.0) TSH 0.11 ( 0.2- 4.5) accordingly the doctor has reduced my dose to 50mcg and I am feeling absolutely rubbish again, very depressed and it's feels like really bad PMT!!

I'm also taking Vit D, Magnesium and 5HTP

Anyone got any advice please?

8 Replies

oldestnewest
  • JanieH,

    Your TSH is mildly below range but you weren't overmedicated because FT4 is only mid-range. I'm guessing your GP reduced dose because s/he wants TSH in range. I don't think your GP knows what s/he is doing because dose adjustments are usually in 25mcg increments, not 50mcg, and if it was necessary to reduce your dose 12.5mcg would have been sufficient reduction. I think I would see another GP at your practice.

    _______________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Exactly what I was thinking I will speak to the surgery as soon as possible and get some telephone advice. Also think I will get some private bloods done

    Thank you

  • You are only over-medicated if the FT3 is over range - I have read. So as that was not tested your GP is taking a leap in the dark by reducing your dosage. Simply not the right thing to do. I am sure you know the T4 is a storage hormone and needs to convert into the ACTIVE thyroid hormone T3. So without that test for FT3 how does anyone know how well you are converting.

    Also ensure the following are tested - B12 - Ferritin - Folate - Iron - VitD as they are all involved in the thyroid hormone metabolism. They also need to be OPTIMAL for you to feel well.

    Any chance of having some tests done privately through Blue Horizon via Thyroid UK ?

  • See another doctor in the practice and get your 100mcg dose reinstated. Your doctor is out of his depth and doesn't know what he's doing.

    Afraid this is very common - apparently doctors only get about an hour on the thyroid at medical school...

  • My advice is change your doctor - probably unable to find one who treats his/her patient rather than a blood test result.

    We hear the phrase so often ' dose was reduced and I now feel terrible'. The only advice I can give is to take your own hormones into your own hands. No use arguing with the doctors.

    Or, make a new appointment and tell your doctor your symptoms have returned and are interfering with your lifestyle you need your dose increased again. Probably 100mcg of levo was not your optimum and before the blood tests we were given doses of between 200mcg and 400mcg of NDT.

    When you have a blood test for thyroid hormones, do you have the earliest appointment and don't eat before it although you can drink water. Also leave about 24 hours between your last dose of hormones and the test and take them afterwards.

    This keeps our TSH at its highest level and might avoid an unnecessary adjustments to hormones.

    Have you had your B12, Vit D, iron, ferritin and folate tested to make sure they are at an optimum level? Deficiencies can also cause clinical symptoms.

    You can email louise.warvill@thyroiduk.org.uk and ask for a copy of Dr Toft's Pulse Online article. Question 6 outlines that some of us need a very low or suppressed TSH.

    Dr T was President of the BTA.

  • NEVER allow any doctor to titrate your meds based on blood tests alone.

  • If the doctor reduces someone's prescription they can't be held up at gunpoint and forced to put it back to what it was, so I can't see how this could be prevented.

  • No but they can be made to follow protocol and do the physical tests as well as just looking at the blood tests.

You may also like...